South Dakota, 2014

Blizzard in South Dakota, March 31, 2014

March 31, 2014 · NWS ABR · 26 events in 26 counties and zones

A strong surface low pressure area moving across the region brought mixed precipitation to all of the area including rain, freezing rain, sleet, snow along with some thunder. As the precipitation changed to over all snow, northwest winds increased substantially to 30 to 40 mph with gusts to 50 to 60 mph causing widespread blizzard conditions.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moving across the region brought mixed precipitation to all of the area including rain, freezing rain, sleet, snow along with some thunder. As the precipitation changed to over all snow, northwest winds increased substantially to 30 to 40 mph with gusts to 50 to 60 mph causing widespread blizzard conditions. Much of the area received a coating of ice with trace amounts up to a tenth of an inch with several locations receiving up to 2 inches of sleet. Snowfall amounts from 2 to as much as 10 inches occurred with this storm. The precipitation changed over to snow in the morning out west and into the late afternoon hours across the east. The light snow did not end in the far east until the early morning hours of April 1st. | |Many schools, government offices, and businesses were closed or cancelled early. Travel was not advised across much of region with Interstate-29 being closed for a time from Brookings to the North Dakota border. Some snowfall amounts included, 3 inches at Aberdeen; 4 inches at Roscoe and Mobridge; 5 inches at Kennebec, near Hayes, and Pollock; 6 inches at Pierre; 7 inches at Bowdle; and 10 inches at Sisseton. Some of the highest wind gusts included, 55 mph at Watertown; 59 mph at Sisseton; and 62 mph near Eureka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 4:01 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 31, 4:01 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT MON MAR 31 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY
UNFORTUNATELY...MANY UNCERTAINTIES STILL REMAIN AROUND THE LOW
PRESSURE SYSTEM MOVING ACROSS THE REGION TODAY. THE CENTER OF THE
SURFACE LOW IS NOW OVER NEBRASKA AND WILL TRACK INTO SOUTHEAST
SOUTH DAKOTA BEFORE LIFTING INTO NORTHERN MINNESOTA AND WISCONSIN.
RADAR DOES SHOW A BAND OF SNOWFALL CURRENTLY EXTENDING OUT OF
NORTHEAST NORTH DAKOTA INTO WESTERN SOUTH DAKOTA. THE OVERALL
DYNAMICS AND FORCING HAVE NOT CHANGED WITH THIS SYSTEM...AND
HEAVY SNOW WILL OCCUR. AS WILL VERY STRONG NORTH WINDS. MOS
GUIDANCE IS SHOWING SUSTAINED WINDS OF 35 TO 40 MPH ACROSS MUCH OF
THE EASTERN CWA. BUT THE GREATEST CHALLENGES REVOLVE AROUND
PRECIPITATION TYPE AND A DRY SLOT WORKING INTO PARTS OF EASTERN
SOUTH DAKOTA THIS AFTERNOON. ALMOST ALL MODELS ARE SHOWING DRY AIR
WORKING INTO THE FAR SOUTHEAST CWA THIS AFTERNOON...BUT COULD EVEN
BE AS FAR NORTH AS THE ABERDEEN AREA. TRIED TO LIMIT POPS DURING
THIS TIME PERIOD...BUT VERY LOW CONFIDENCE ON THE EXTENT OF THE
DRY AIR. AS FOR PRECIPITATION TYPE...THE ECMWF STILL REMAINS BY
FAR THE WARMEST SOLUTION IN THE MID AND LOWER LEVELS /ALTHOUGH
MOST OF THE OTHER MODELS HAVE COME AROUND TO THE WARMER TREND/. AS
THE INVERTED TROUGH SLIGHTLY PIVOTS BACK TO THE WEST THIS
AFTERNOON THAT WARM AIR WILL GET PUSHED WEST AS WELL. AT THE SAME
TIME NORTHERLY WINDS ARE CONTINUALLY TRANSPORTING THE COLDER AIR
SOUTHWARD. THE SLOWER ONSET OF PRECIPITATION HAS LIMITED THE
WINDOW OF FREEZING RAIN SOME...AND ACTUALLY A DRIZZLE OR FREEZING
DRIZZLE IS NOT OUT OF THE QUESTION ACROSS PARTS OF THE EASTERN CWA
WITH DRY AIR ALOFT INITIALLY AND LOW LEVEL MOISTURE ADVECTING IN.
DID NOT ADD THIS PTYPE INTO THE LONG LIST OF PTYPES ALREADY
INCLUDED IN THE FORECAST. ALL THAT SAID THE POTENTIAL FOR SOME
ACCUMULATING ICE STILL EXISTS ACROSS THE EASTERN CWA. DO NOT
ANTICIPATE MORE THAN A FEW HUNDREDTHS TO FEW TENTHS OF AN INCH OF
ICE ACCUMULATION AT ANY SPOT...HOWEVER THAT IS ALSO ALL IT TAKES
TO MAKE TRAVEL EXTREMELY HAZARDOUS. ONCE THIS MIXED TYPE PRECIP
FINALLY TRANSITIONS OVER TO SNOW...CONDITIONS WILL DETERIORATE
VERY RAPIDLY. SO EVEN THOUGH SNOW TOTALS ACROSS THE FAR SOUTHEAST
CWA ARE LIMITED TO JUST A FEW INCHES...WHITEOUT CONDITIONS ARE
GOING TO OCCUR WHEN SNOW AND WIND COMBINE...AND ADDED THEM INTO A
BLIZZARD WARNING AS WELL.

VERY COLD AIR PUSHES IN BEHIND THE LOW PRESSURE SYSTEM AND TUESDAY
MORNING LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS ABOVE TO
EVEN A THE SINGLE DIGITS BELOW ZERO ACROSS THE FAR NORTHWEST CWA. IN
FACT SOME GUIDANCE HAS PARTS OF CORSON COUNTY DROPPING INTO THE
TEENS BELOW ZERO. A BAROCLINIC ZONE WILL SET UP ACROSS SOUTHWEST
SOUTH DAKOTA BETWEEN EXITING HIGH PRESSURE AND A LOW PRESSURE
SYSTEM MOVING OUT OF THE ROCKIES ON TUESDAY AND WEDNESDAY. THIS
AREA COULD SEE ADDITIONAL SNOWFALL.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
THE PERIOD OPENS WITH AN UPPER TROF SHIFTING INTO THE
PLAINS...AND SOME ASSOCIATED SHORTWAVE ENERGY EJECTING INTO THE
DAKOTAS. A WEAK SFC LOW IN THE SOUTHERN PLAINS AT THE SAME TIME
WILL HELP TO FEED MOISTURE INTO THE REGION. WHILE THE TIMING OF
THE PRECIP START MAY BE A LITTLE FAST MODELS ARE IN GOOD AGREEMENT
FOR A PRETTY DECENT SNOW EVENT ON THURSDAY. AT THIS TIME IT LOOKS
LIKE THE HEAVIEST AMOUNTS WOULD BE ACROSS THE SOUTHERN AND FAR
EASTERN CWA. THE UPPER LOW CONVERGES WITH THE WRAPAROUND OF THE
SFC LOW WHICH MOVES UP INTO IOWA LATE THURSDAY PROVIDING SOME
ADDITIONAL FORCING. THIS SYSTEM WILL EXIT FROM WEST TO EAST LATE
FRIDAY.

HIGH PRESSURE BUILDS IN FRIDAY NIGHT BRINGING MOSTLY DRY
CONDITIONS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN WELL BELOW
AVERAGE THROUGH THE EXTENDED.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A VERY STRONG SURFACE LOW PRESSURE AREA WILL MOVE ACROSS THE
SOUTHERN PART OF OUR REGION TONIGHT THROUGH MONDAY. THIS SYSTEM
WILL SPREAD IN LIGHT SHOWERS/DRIZZLE TONIGHT AFFECTING ALL
LOCATIONS. SOME THUNDER WILL ALSO BE POSSIBLE. WITH COLDER AIR
MOVING IN AND UNDERCUTTING THE WARMER AIR...SOME FREEZING RAIN
WILL ALSO BE POSSIBLE TONIGHT AND EARLY MONDAY AT PIR...MBG AND
ABR. OTHERWISE...EAST TO NORTHEAST WINDS WILL INCREASE QUITE A BIT
TONIGHT BECOMING NORTH ON MONDAY AND INCREASING EVEN MORE AS THE
SURFACE LOW PRESSURE AREA INTENSIFIES. WINDS WILL INCREASE TO 25
TO 35 KNOTS WITH GUSTS TO 40 KNOTS ON MONDAY. EXPECT THE
PRECIPITATION TO TRANSITION OVER TO SNOW AT ALL LOCATIONS THROUGH
THE END OF THE TAF PERIOD. THE SNOW IS EXPECTED TO BE HEAVY AT
TIMES WITH BLOWING SNOW AND LOW VISIBILITIES. CEILINGS AND
VISIBILITIES WILL BECOME IFR/MVFR THROUGH THE NIGHT AT ALL TAF
LOCATIONS. THE SNOW WILL END FROM WEST TO EAST LATE MONDAY
AFTERNOON AND EVENING ALONG WITH THE WINDS DIMINISHING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR
     CAMPBELL-CORSON-DEWEY-MCPHERSON-WALWORTH.

     BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT TUESDAY
     FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT TUESDAY
     FOR BROWN-SPINK.

     BLIZZARD WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR
     BUFFALO-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
     STANLEY-SULLY.

MN...BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT TUESDAY
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 31, 3:34 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT MON MAR 31 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT MON MAR 31 2014 /334 AM MDT MON MAR 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE TRACK OF LOW PRESSURE SYSTEM HAS SLOWED DOWN SOME...HOWEVER
PRECIPITATION WILL STILL SPREAD FROM WEST TO EAST ACROSS THE
AREA...CHANGING FROM RAIN TO SNOW...WITH SLEET AND FREEZING RAIN
POSSIBLE DURING THIS TRANSITION. SNOW WILL BE HEAVY AT TIMES.
STRONG NORTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS WILL COMBINE
WITH SNOW TO VERY RAPIDLY REDUCE VISIBILITY AND MAKE TRAVEL
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE PATTERN CONTINUES THROUGH THE NEXT WEEK. SEVERAL
ADDITIONAL CHANCES FOR PRECIPITATION ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ICE...SNOW...OR REDUCED VISIBILITY ARE APPRECIATED.

SERR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 blizzard. Local standard time, as filed.

Blizzard, Corson

When
March 31, 6:40 AM CST to 5:00 PM CST
Where
Corson forecast zone
Reported by
COOP Observer
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
March 31, 7:40 AM CST to 5:00 PM CST
Where
Dewey forecast zone
Reported by
Public
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
March 31, 9:30 AM CST to 6:30 PM CST
Where
Campbell forecast zone
Reported by
Emergency Manager
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
March 31, 10:30 AM CST to 6:30 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
March 31, 11:00 AM CST to 6:00 PM CST
Where
Stanley forecast zone
Reported by
COOP Observer
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Sully

When
March 31, 11:00 AM CST to 8:00 PM CST
Where
Sully forecast zone
Reported by
COOP Observer
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Potter

When
March 31, 12:00 PM CST to 6:30 PM CST
Where
Potter forecast zone
Reported by
Public
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Jones

When
March 31, 12:20 PM CST to 7:00 PM CST
Where
Jones forecast zone
Reported by
Public
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
March 31, 12:20 PM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
COOP Observer
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
March 31, 12:30 PM CST to 8:00 PM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
March 31, 1:00 PM CST to 8:00 PM CST
Where
Edmunds forecast zone
Reported by
Emergency Manager
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Spink

When
March 31, 1:00 PM CST to 9:00 PM CST
Where
Spink forecast zone
Reported by
Public
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
March 31, 1:10 PM CST to 8:00 PM CST
Where
Lyman forecast zone
Reported by
CoCoRaHS
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
March 31, 2:00 PM CST to 9:00 PM CST
Where
Faulk forecast zone
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
March 31, 2:00 PM CST to 8:00 PM CST
Where
Hyde forecast zone
Reported by
Law Enforcement
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
March 31, 2:00 PM CST to 8:00 PM CST
Where
Buffalo forecast zone
Reported by
Law Enforcement
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Hand

When
March 31, 3:00 PM CST to 8:00 PM CST
Where
Hand forecast zone
Reported by
Emergency Manager
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Brown

When
March 31, 3:00 PM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Day

When
March 31, 4:00 PM CST to 11:30 PM CST
Where
Day forecast zone
Reported by
Emergency Manager
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Codington

When
March 31, 5:00 PM CST to 11:30 PM CST
Where
Codington forecast zone
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
March 31, 6:00 PM CST to 11:30 PM CST
Where
Hamlin forecast zone
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Clark

When
March 31, 6:30 PM CST to 11:30 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
March 31, 7:00 PM CST to 11:30 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
March 31, 7:00 PM CST to 11:59 PM CST
Where
Roberts forecast zone
Reported by
Emergency Manager
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
March 31, 7:00 PM CST to 11:59 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
March 31, 8:00 PM CST to 11:59 PM CST
Where
Deuel forecast zone
Reported by
Department of Highways
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506128, 506129, 506131, 506132, 506140, 506153, 506133, 506144, 506154, 506135, 506134, 506163, 506148, 506138, 506159, 506161, 506160, 506162, 506165, 506167, 506169, 506166, 506164, 506170, 506171, 506172.